×

zbMATH — the first resource for mathematics

A note on bicompressible surface and unstabilized amalgamated Heegaard splitting. (English) Zbl 1411.57026
This paper gives sufficient conditions for Heegaard splittings, which are obtained by operations like amalgamation, to be unstabilized or to be uncritical.
Let \(F\) be a compact orientable separating surface properly embedded in a compact orientable 3-manifold \(M\). If \(F\) is bicompressible, then the (Hempel) distance \(d(F)\) can be defined by using its curve complex as in [J. Hempel, Topology 40, No. 3, 631–657 (2001; Zbl 0985.57014)].
Suppose that \(F\) has non-empty boundary components. We further assume that \(M\) is irreducible and \(\partial\)-irreducible, and that closing \(F\) by attaching sub-surfaces of \(\partial M\) gives a Heegaard surface, say \(S\), for \(M\). Then this paper shows that such a Heegaard surface \(S\) is unstabilized if \(d(F)\ge 6\).
Suppose next that \(F\) is closed and non-separating and that there is a surface \(F'\) such that \(F\cup F'\) separates \(M\) into two pieces, say \(M_1\) and \(M_2\). Let \(S_i\) \((i=1,2)\) be a Heegaard surface in \(M_i\) such that \(S_i\) cuts off a handlebody, say \(V_i\), from \(M_i\). We further assume that the closure of \(M_2\setminus V_2\) has only a single essential disk. Then the Heegaard surface obtained by amalgamating \(S_1\cup S_2\) is unstabilized and is uncritical if \(d(S_1)\ge 3\).
MSC:
57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
57M50 General geometric structures on low-dimensional manifolds
57N10 Topology of general \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bachman, D., Connected sums of unstabilized Heegaard splittings are unstabilized, Geom. Topol., 12, 2327-2378, (2008) · Zbl 1152.57020
[2] Bachman, D., Stabilizing and destabilizing Heegaard splittings of sufficiently complicated 3-manifolds, Math. Ann., 355, 2, 697-728, (2013) · Zbl 1260.57036
[3] Bachman, D., Topological index theory for surfaces in 3-manifolds, Geom. Topol., 14, 585-609, (2010) · Zbl 1206.57020
[4] Du, K., A note on proof of Gordon’s Conjecture, Bull. Korean Math. Soc., 55, 3, 699-715, (2018) · Zbl 1397.57038
[5] Du, K., Common stabilizations of amalgamated Heegaard splitting and dual Heegaard splitting, Acta Math. Hung., (2018), in press
[6] Du, K., On unstabilized Heegaard splittings of amalgamated 3-manifolds, J. Knot Theory Ramif., 27, 1, (2018) · Zbl 1383.57027
[7] Du, K., Structure of Heegaard splitting of self-amalgamated 3-manifold, Topol. Appl., 229, 176-186, (2017) · Zbl 1373.57029
[8] Du, K., Unstabilized and uncritical dual Heegaard splitting of product I-bundle, Topol. Appl., 204, 266-277, (2016) · Zbl 1337.57052
[9] Du, K., Unstabilized dual Heegaard splittings of 3-manifolds, J. Knot Theory Ramif., 25, 6, (2016) · Zbl 1419.57023
[10] Du, K., Unstabilized weakly reducible Heegaard splittings, Osaka J. Math., (2018), in press
[11] Du, K.; Gao, X., A note on Heegaard splittings of amalgamated 3-manifolds, Chin. Ann. Math., Ser. B, 32, 3, 475-482, (2011) · Zbl 1297.57048
[12] Du, K.; Ma, J.; Qiu, R.; Zhang, M., Heegaard genera of annular 3-manifolds, J. Knot Theory Ramif., 20, 4, 547-566, (2011) · Zbl 1226.57030
[13] Du, K.; Qiu, R., A note on the uniqueness of unstabilized Heegaard splittings of amalgamated 3-manifolds, Topol. Appl., 204, 135-148, (2016) · Zbl 1337.57053
[14] Du, K.; Qiu, R., Minimal Heegaard genus of amalgamated 3-manifolds, J. Knot Theory Ramif., 26, 11, (2017) · Zbl 1378.57018
[15] Du, K.; Qiu, R., The self-amalgamation of high distance Heegaard splittings is always efficient, Topol. Appl., 157, 7, 1136-1141, (2010) · Zbl 1189.57004
[16] E, Q.; Lei, F., Critical Heegaard surfaces obtained by self-amalgamation, J. Knot Theory Ramif., 22, 5, (2013) · Zbl 1270.57056
[17] E, Q.; Lei, F., Topologically minimal surfaces versus self-amalgamated Heegaard surfaces, Sci. China Math., 57, 11, 2393-2398, (2014) · Zbl 1305.57036
[18] Gao, X.; Guo, Q.; Qiu, R., A note on tunnel number of composite knots, Topol. Appl., 158, 16, 2240-2243, (2011) · Zbl 1228.57003
[19] Harvey, W., Boundary structure of the modular group, Riemann surfaces and related topics, (Proceedings of the 1978 Stony Brook Conference, State Univ. New York, Stony Brook, N.Y., 1978, Ann. of Math. Stud., vol. 97, (1981), Princeton Univ. Press: Princeton Univ. Press Princeton, N. J.), 245-251
[20] Hempel, J., 3-manifolds as viewed from the curve complex, Topology, 40, 631-657, (2001) · Zbl 0985.57014
[21] Ido, A.; Jang, Y.; Kobayashi, T., Heegaard splittings of distance exactly n, Algebraic Geom. Topol., 14, 3, 1395-1411, (2014) · Zbl 1297.57029
[22] Kim, J., A topologically minimal, weakly reducible, unstabilized Heegaard splitting of genus three is critical, Algebraic Geom. Topol., 16, 3, 1427-1451, (2016) · Zbl 1362.57027
[23] Kim, J., On critical Heegaard splittings of tunnel number two composite knot exteriors, J. Knot Theory Ramif., 22, 11, (2013) · Zbl 1288.57017
[24] Kirby, R., Problems in low dimensional manifold theory, (Algebraic and Geometric Topology, Part 2, Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976, Proc. Sympos. Pure Math., vol. XXXII, (1978), Amer. Math. Soc.: Amer. Math. Soc. Providence, R.I.), 273-312
[25] Kobayashi, T.; Qiu, R., The amalgamation of high distance Heegaard splittings is always efficient, Math. Ann., 341, 3, 707-715, (2008) · Zbl 1140.57012
[26] Kobayashi, T.; Qiu, R.; Rieck, Y.; Wang, S., Separating incompressible surfaces and stabilizations of Heegaard splittings, Math. Proc. Camb. Philos. Soc., 137, 633-643, (2004) · Zbl 1062.57028
[27] Lackenby, M., The Heegaard genus of amalgamated 3-manifolds, Geom. Dedic., 109, 139-145, (2004) · Zbl 1081.57018
[28] Lee, J., Critical Heegaard surfaces obtained by amalgamation, Topol. Appl., 160, 1, 111-116, (2013) · Zbl 1258.57009
[29] Lei, F.; Yang, G., A lower bound of genus of amalgamations of Heegaard splittings, Math. Proc. Camb. Philos. Soc., 146, 3, 615-623, (2009) · Zbl 1168.57015
[30] Li, F.; Lei, F.; Yang, G., Some sufficient conditions for Heegaard genera to be additive under annulus sum, Math. Scand., 115, 2, 173-188, (2014) · Zbl 1311.57030
[31] Li, F.; Yang, G.; Lei, F., A sufficient condition for the genus of an amalgamated 3-manifold not to go down, Sci. China Math., 53, 7, 1697-1702, (2010) · Zbl 1210.57022
[32] Li, F.; Yang, G.; Lei, F., Heegaard genera of high distance are additive under annulus sum, Topol. Appl., 157, 7, 1188-1194, (2010) · Zbl 1189.57020
[33] Li, T., Heegaard surfaces and the distance of amalgamation, Geom. Topol., 14, 4, 1871-1919, (2010) · Zbl 1207.57031
[34] Li, T., On the Heegaard splittings of amalgamated 3-manifolds, (Workshop on Heegaard Splittings, Geom. Topol. Monogr., vol. 12, (2007), Geom. Topol. Publ.: Geom. Topol. Publ. Coventry), 157-190 · Zbl 1153.57016
[35] Li, T., Rank and genus of 3-manifolds, J. Am. Math. Soc., 26, 3, 777-829, (2013) · Zbl 1277.57004
[36] Masur, H.; Minsky, Y., Geometry of the complex of curves. I. Hyperbolicity, Invent. Math., 138, 1, 103-149, (1999) · Zbl 0941.32012
[37] Masur, H.; Minsky, Y., Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal., 10, 4, 902-974, (2000) · Zbl 0972.32011
[38] Qiu, R., Stabilizations of reducible Heegaard splittings
[39] Qiu, R.; Scharlemann, M., A proof of the Gordon conjecture, Adv. Math., 222, 6, 2085-2106, (2009) · Zbl 1180.57025
[40] Qiu, R.; Zou, Y.; Guo, Q., The Heegaard distances cover all nonnegative integers, Pac. J. Math., 275, 1, 231-255, (2015) · Zbl 1322.57014
[41] Schultens, J., The classification of Heegaard splittings for (compact orientable surface)\(\times S^1\), Proc. Lond. Math. Soc. (3), 67, 425-448, (1993) · Zbl 0789.57012
[42] Schultens, J.; Weidmann, R., Destabilizing amalgamated Heegaard splittings, (Workshop on Heegaard Splittings, Geom. Topol. Monogr., vol. 12, (2007), Geom. Topol. Publ.: Geom. Topol. Publ. Coventry), 319-334 · Zbl 1216.57011
[43] Souto, J., Distances in the curve complex and the Heegaard genus, Preprint
[44] Yang, G.; Lei, F., Amalgamations of Heegaard splittings in 3-manifolds without some essential surfaces, Algebraic Geom. Topol., 9, 4, 2041-2054, (2009) · Zbl 1188.57016
[45] Yang, G.; Lei, F., On amalgamations of Heegaard splittings with high distance, Proc. Am. Math. Soc., 137, 2, 723-731, (2009) · Zbl 1162.57013
[46] Zou, Y.; Du, K.; Guo, Q.; Qiu, R., Unstabilized self-amalgamation of a Heegaard splitting, Topol. Appl., 160, 2, 406-411, (2013) · Zbl 1272.57010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.